Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2016, 5:41 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- May 7, 2016, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IL, Effingham County, IL, Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:42 PM CDT | TSTM WND GST 60 | Effingham, IL | |
| May 7, 5:42 PM CDT | HAIL 0.88 | Effingham, IL | |
| May 7, 6:01 PM CDT | TSTM WND GST 62 | 3 W Louisville, IL | PERSONAL WEATHER STATION |
| May 7, 6:05 PM CDT | TSTM WND DMG | Sw Louisville, IL | LARGE TREE LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS53 KILX 072241
SVRILX
ILC025-049-079-072315-
/O.NEW.KILX.SV.W.0033.160507T2241Z-160507T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SAT MAY 7 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JASPER COUNTY IN SOUTHEASTERN ILLINOIS...
WESTERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 615 PM CDT
* AT 540 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SHUMWAY TO 4 MILES SOUTHEAST OF BROWNSTOWN TO
NEAR SANDOVAL...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EFFINGHAM...ALTAMONT...TEUTOPOLIS...LOUISVILLE...WATSON...DIETERICH...
EDGEWOOD...XENIA...BIBLE GROVE...SHUMWAY...MONTROSE...WHEELER...IOLA...
MOCCASIN...MASON...OSKALOOSA...LAKE SARA...ELLIOTSTOWN...GILA AND
LATONA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 57 BETWEEN MILE MARKERS 143 AND 168.
INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3891 8870 3891 8881 3911 8880 3922 8865
3922 8847 3917 8847 3917 8836 3908 8816
3872 8849 3861 8857 3861 8869
TIME...MOT...LOC 2240Z 306DEG 39KT 3918 8861 3896 8889 3859 8910
HAIL...1.00IN
WIND...60MPH
$$
BARNES1 follow-up statement
225
WWUS53 KILX 072315
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SAT MAY 7 2016
ILC025-049-079-072325-
/O.EXP.KILX.SV.W.0033.000000T0000Z-160507T2315Z/
JASPER-CLAY-EFFINGHAM-
615 PM CDT SAT MAY 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER...WESTERN
CLAY AND EFFINGHAM COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN ILLINOIS.
LAT...LON 3891 8870 3891 8881 3911 8880 3922 8865
3922 8847 3917 8847 3917 8836 3908 8816
3872 8849 3861 8857 3861 8869
TIME...MOT...LOC 2313Z 306DEG 39KT 3918 8861 3896 8889 3859 8910
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:57 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 7, 2:57 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 257 PM CDT SAT MAY 7 2016 .SHORT TERM...(Tonight) ISSUED AT 257 PM CDT Sat May 7 2016 19z/2pm surface analysis shows cold front sagging southward toward the I-74 corridor. With dewpoints pooling in the upper 50s to around 60 along/ahead of the boundary, latest LAPS data is indicating SBCAPE values of 1000-1500J/kg. 0-6km bulk shear remains rather weak, but is expected to increase to between 40 and 50kt later this afternoon/evening as an upper trough digs into the Great Lakes. Given the moderate instability/shear parameters, the potential exists for a few strong to severe thunderstorms from now through about 02z/9pm. HRRR has consistently been showing clusters of thunderstorms developing across northern Missouri/southern Iowa this afternoon, then tracking southeastward across mainly the southern third of the KILX CWA. Latest radar mosaic confirms the HRRR, with thunderstorms currently around Quincy moving toward the Winchester/Jacksonville areas. Thunderstorms should track/develop southeastward over the next few hours, impacting locations along and south of a Rushville...to Lincoln...to Paris line through early evening. Main threats from the storms will be gusty winds and hail. Once this initial wave of convection passes into the Ohio River Valley, a lull in the precip is expected for the remainder of the evening. Overnight...a weak LLJ interacting with the stalled frontal boundary will result in scattered thunderstorm development across the entire area. Have therefore focused highest PoPs across the S/SE CWA late this afternoon into the early evening, then have gone with chance PoPs across the board after midnight. && .LONG TERM...(Sunday through Saturday) ISSUED AT 257 PM CDT Sat May 7 2016 The cold front will stall out south of our forecast area in the Ohio River Valley by Sunday morning, with spotty showers lingering in the post-frontal airmass across central IL. A majority of the day looks dry, but will keep slight chance PoPs in the forecast due to channeled vorticity in the northwest flow moving across IL. Sunday afternoon, precip chances will begin to increase for areas west of Springfield to Shelbyville, as the front begins to make a faster northward push west of Illinois. The warm front will lift northward through our forecast area starting Sunday night, reaching between I-74 and I-88 by 00z/7pm Monday. Likely chances of rain and storms will accompany the front, with increasing PoPs from SW to NE Sunday night and Monday. There may be a break in the rain Monday morning, which could allow the atmosphere to recharge in the warm sector over central IL. A few storms may become strong in our western counties Monday afternoon/evening west of a line from Rushville to Springfield to Taylorville, where CAPE values could climb to 1000 J/kg depending on if any sunshine breaks through for any amount of time. Dewpoints will climb into the low 60s, providing added fuel for storms. Central IL will remain in the warm sector Monday night and Tuesday, when categorical PoPs were expanded in the forecast to cover increasing instability params. Tuesday afternoon, MUCAPES of 2000 J/kg appear possible, with additional strong storms across the board. Shear values look marginal, so mainly large hail with those storms. Another break in the storms looks possible later Tuesday night and Wednesday, before a cold front and a line of storms push across Illinois Wed night. Cooler air will arrive behind that front, along with some drier air for Thursday through Friday morning. A cold front projected to reach central IL Friday afternoon will increase rain and storm chances once again through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1249 PM CDT Sat May 7 2016 Main aviation forecast concern will be convective chances this afternoon/evening. 17z surface analysis shows cold front sinking southward into north-central Illinois...with primary zone of showers/isolated thunder currently along the I-74 corridor. Have carried VCTS at KPIA/KBMI/KCMI through 22/23z accordingly. Later in the day, the front will slip further south and convection currently along the Iowa/Missouri border will track eastward into portions of central Illinois. HRRR suggests this activity will primarily impact KSPI and KDEC between 21z and 00z. After that, a lull in the precip is expected through much of the evening before warm-advection showers develop along the stalled frontal boundary overnight. Forecast soundings show VFR ceilings through the entire period. Winds will initially be from the northwest at 10-15 kt this afternoon, then will veer to the northeast this evening, before becoming light/variable overnight. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Shimon AVIATION...Barnes
Hazardous weather outlook, May 7, 3:10 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT SAT MAY 7 2016 ILZ027>031-036>038-041>046-053-055-057-081100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD- 310 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY DEVELOP ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040-047>052-054-056-061>063-066>068-071>073-081100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER- SCOTT-SHELBY- 310 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EARLY EVENING...PRIMARILY ALONG AND SOUTH OF A RUSHVILLE...TO DECATUR...TO PARIS LINE. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY DEVELOP ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:59 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 46 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.